Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 102, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2015, 6:46 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2015, 6:46 PM CDT (23:46 UTC)
- Expired
- Jun 14, 2015, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
037
WUUS53 KTOP 142346
SVRTOP
KSC041-127-150030-
/O.NEW.KTOP.SV.W.0102.150614T2346Z-150615T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SUN JUN 14 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LINCOLNVILLE...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HERINGTON...BURDICK AND WILSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS SHOWING SIGNS OF ROTATION...BUT HAS NOT PRODUCED A
TORNADO.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3852 9694 3861 9694 3860 9704 3861 9708
3876 9676 3852 9657 3852 9693
TIME...MOT...LOC 2345Z 242DEG 20KT 3850 9697
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
479
WWUS53 KTOP 150000
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SUN JUN 14 2015
KSC041-127-150030-
/O.CON.KTOP.SV.W.0102.000000T0000Z-150615T0030Z/
MORRIS-DICKINSON-
700 PM CDT SUN JUN 14 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DICKINSON AND SOUTHWESTERN MORRIS COUNTIES UNTIL 730 PM CDT...
AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LINCOLNVILLE...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HERINGTON...BURDICK AND WILSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS HAVE A HISTORY OF PRODUCING STRONG WINDS AND VERY HEAVY
RAINFALL. A FUNNEL WAS ALSO SPOTTED IN MARION COUNTY NEAR MARION
RESERVOIR.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3852 9694 3861 9694 3860 9704 3861 9708
3876 9676 3852 9657 3852 9693
TIME...MOT...LOC 2359Z 242DEG 20KT 3854 9688
HAIL...0.88IN
WIND...60MPH
$$509
WWUS53 KTOP 150026
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT SUN JUN 14 2015
KSC041-127-150036-
/O.EXP.KTOP.SV.W.0102.000000T0000Z-150615T0030Z/
MORRIS-DICKINSON-
726 PM CDT SUN JUN 14 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3852 9694 3861 9694 3860 9704 3861 9708
3876 9676 3852 9657 3852 9693
TIME...MOT...LOC 0026Z 242DEG 20KT 3859 9675
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:17 PM CDT, 29 minutes earlier.
Area forecast discussion, Jun 14, 6:17 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 617 PM CDT Sun Jun 14 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 324 PM CDT SUN JUN 14 2015 Tonight and Monday, A low amplitude trough across west TX into extreme southwest KS will slowly lift northeast across KS by late Monday Afternoon. The first band of stronger ascent ahead of the H5 trough was causing an areas of showers and thunderstorms to develop across southwest KS, extending east, to north of ICT, then southeast across southeast KS and northeast OK. This band of thunderstorms will lift northeast across the central and eastern counties of the CWA during the late afternoon and early evening hours. Periods of heavy rainfall may occur with this area of thunderstorms late this afternoon and through the evening hours. The PWATS on the TOP SND this morning were 1.51" and is forecasted to increase to near 2" by 00Z MON (7 PM this evening). The mesoscale models show a break developing in the thunderstorms after 2Z across the CWA. A more organized MCS may develop across the eastern TX PNHDL into southwest KS. The mesoscale models track this MCS east across south central KS and western OK through the overnight hours before it weakens during the early evening hours of Monday. Thus the CWA may only see scattered thunderstorms overnight. Monday, a weak front will move southeast across the CWA as the H5 trough axis shifts northeast across central and eastern KS. Several numerical models show showers and thunderstorms developing along and behind the weak surface front Monday afternoon due to the ascent in the lower boundary layer along and north of the surface front, and ascent through the mid levels of the atmosphere ahead of the H5 trough axis. Once again there could be periods of heavy rainfall, especially in the eastern counties of the CWA through the afternoon hours as PWATS are forecasted to be around 2". Lows Tonight will be in the mid to upper 60s. Highs on Monday will reach the upper 70s to lower 80s. Some areas that see more insolation during the afternoon hours may reach the mid 80s. .LONG TERM...(Monday Night through Sunday) Issued at 324 PM CDT SUN JUN 14 2015 While several chances for precipitation continue through the extended forecast, the models are starting to come into slightly better agreement in which periods have the best probability for receiving precipitation and which periods should see a break from the rain. By Monday night, a fairly zonal mid-level flow will be in place across the northern half of the conus with an embedded shortwave exiting east of the area. With this shortwave and associated surface frontal boundary slowly moving into Missouri Monday night through Tuesday, expect showers and thunderstorms to persist across the area, especially across east central Kansas. With PWAT values hovering near 2 inches, some areas of moderate to heavy rain will be possible across east central Kansas. The zonal flow across the northern U.S. looks to persist through mid week with a mid level low over the southern U.S. expected to lift northward into the zonal flow Wednesday into Thursday, tracking from Texas into Missouri. There are model discrepancies with how quickly this wave will lift northward into Missouri, however most of the precipitation is looking to track just southeast of the area. As a result, have trended down to slight and low-end chance PoPs Tuesday night through Thursday as some weak lift may spawn some scattered showers and storms. While some modest instability is expected through mid-week, the 0-6km bulk shear continues to look weak at 25kts or less so the potential for strong to severe storms appears to be low at this time. A very weak mid-level ridge looks to build in behind this merging shortwave that progresses to the east. This ridge should help to keep any weak embedded waves and associated precipitation north of the CWA, so have actually gone with a dry forecast for Thursday night and Friday with only some slight chance PoPs for Friday night. While this weak ridge is in place, surface low pressure will be present west of the area, resulting in southerly surface winds. As a result, expect a warming trend with highs in the 80s to low 90s from mid to late week. Precipitation chances increase over the weekend as the models show a mid-level trough skimming across the Northern and Central Plains. However the ECMWF is much deeper with this trough and thus brings higher chances for showers and thunderstorms to the area Saturday night through Sunday. In contrast, the GFS shows a much weaker trough with the bulls-eye of precipitation being just northeast of the area. Due to these discrepancies, just have chance PoPs in the forecast at this time. Regardless, this trough should push surface low pressure and an associated cold front through the area during the weekend, which should cool temperatures down a bit by late weekend/early next week. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 602 PM CDT SUN JUN 14 2015 Upper wave and associated sfc low will drift across the area tonight. Implications include southeast winds that will gradually veer with time toward SW after sunrise Monday. Most concentrated precip/convection should remain closer to the upper circulation which for now appears to be from MHK west tonight however this is a low confidence precip fcst and may need to amend overnight based on evolution of precip. VFR CIGS and VIS conds except for areas of precip where MVFR conds will occur. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Hennecke AVIATION...CO
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SUN JUN 14 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-152045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT SUN JUN 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD IN COVERAGE LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL. FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO PERSIST THROUGH THIS UPCOMING WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. THE MAIN HAZARD WITH THESE STORMS WILL BE LOCALIZED HEAVY RAINFALL. THERE IS THE POTENTIAL FOR A STRONGER SYSTEM TO BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA NEXT WEEKEND...HOWEVER THERE IS STILL PLENTY OF UNCERTAINTY IN THE EXACT TIMING AND TRACKING OF THE PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jun 14, 5:02 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 502 PM CDT SUN JUN 14 2015 KSZ021-142245- CLAY- 502 PM CDT SUN JUN 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY... THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS PORTIONS OF SOUTHERN AND EASTERN CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY CENTER AND GREEN. && LAT...LON 3946 9722 3943 9697 3914 9708 3914 9728 TIME...MOT...LOC 2201Z 197DEG 18KT 3918 9719
Local storm report, Jun 14, 5:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SUN JUN 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN 4 WNW OLPE 38.28N 96.24W
06/14/2015 E2.50 INCH LYON KS TRAINED SPOTTER
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:02 PM CDT | Special Weather Statement | TOP | Clay | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.